A drug used to fight acne is suspected of being linked to inflammatory bowel diseases, which includes Crohn's disease.
Isotretinoin—an oral medication also known as Accutane—is suspected of causing a form of Crohn's disease called ileitis, as well as colitis and other gastrointestinal problems, according to the U.S. Food and Drug Administration.
What is Isotretinoin?
Isotretinoin is used to treat a serious form of acne called nodular acne, according to the FDA. This type of acne causes numerous swollen, red, tender bumps in the skin that can be as large as a pencil eraser. The drug is often used a last resort when a person’s acne does not respond to other treatment.
Accutane is no longer available for patient use, but Isotretinoin is still available under other names, including Amnesteem, Claravis, Myorisan and Sotret, according to the FDA.
What part of the body is affected?
Ileitis only affects the very end of the small intestine, called the terminal ileum.
This form of Crohn's is associated with diarrhea, weight loss, and cramping or pain, according to the Crohn's and Colitis Foundation of America. Fistulas (holes in tissue caused by severe ulcers) and abscesses (pockets of infection) are also possible side effects caused from the medication, affected in the lower abdomen.
Colitis is inflammation of the large intestine, also called the colon. It can be caused by Crohn's or another Inflammatory Bowel Disease (IBD) called ulcerative colitis, but other conditions can also cause inflammation in the large intestine.
Symptoms related to Ileitis and other IBDs have become apparent in people who have taken Isotretinoin, but have not had a history of inflammatory bowel disease before. In some cases, the symptoms can occur after a person has terminated the medication.
Side Effects of Isotretinoin
Isotretinoin has also been associated with a number of other side effects including a heightened risk of severe birth defects and even death of the fetus, according to the FDA. Pregnant women are warned not to use Isotretinoin. The drug has also been linked to other physical and mental side effects, including death, blindness, hearing loss, and joint pain.
The suspected link between Isotretinoin and Crohn's has sparked several class action lawsuits.
The possibility of a link between the drug and the disease is still a controversial topic according to Dr. R. Balfour Sartor, a professor of medicine, microbiology and immunology at the University of North Carolina at Chapel Hill. It is unclear whether the occurrence of IBD amongst people who have taken Isotretinoin is actually caused by the drug or whether it is simply a coincidence.
Dr. Sartor points out that many of the people who take Accutane are teens or young adults ranging in age from mid-teens to mid 30s—the age group that also tends to be more highly affected by Crohn’s. This might hint at a link that doesn't in fact exist.
“It's still up in the air and I don't think that the scientific community is ready to say that Accutane causes Crohn's disease,” concludes Dr. Sartor, who is also the Crohn’s & Colitis Foundation of America’s chief medical adviser.